Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2016, 8:32 PM EDT for City of Martinsville, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 8:32 PM EDT (00:32 UTC)
- Expired
- Aug 6, 2016, 9:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
County City of Martinsville, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
455 WWUS81 KRNK 070032 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 832 PM EDT SAT AUG 6 2016 VAZ033-043-070115- HENRY-FRANKLIN- 832 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND NORTHEASTERN HENRY COUNTIES... AT 831 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FERRUM... MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE EXPECTED. LOCATIONS IMPACTED INCLUDE... AXTON... SYDNORSVILLE... FERRUM... LEATHERWOOD... AND LAUREL PARK. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3687 8009 3698 7998 3686 7964 3662 7970 TIME...MOT...LOC 0031Z 279DEG 14KT 3689 7994 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:48 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 6, 7:48 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 748 PM EDT Sat Aug 6 2016 .SYNOPSIS... A cold front extends from eastern Pennsylvania to central Kentucky. This front will drift south tonight, stalling over, or just to the south of the region on Sunday. && .NEAR TERM /THROUGH SUNDAY/... As of 400 PM EDT Saturday... Summertime upper level ridge covers the southern one half of the CONUS with a compact 500 mb trough near the Pacific NW coast and broad cyclonic flow over the Great Lakes and into New England. Weak surface cold front was stretched from New England, southwest through the lower Ohio Valley along the southern periphery of the faster westerly flow aloft associated with the broad cyclone to the north. Little in the way of dynamic support was associated with the weak front with the exception for the New England portion of front where an embedded perturbation aloft will provide enhanced lift. Southern part of the front has been relying mainly on daytime heating and thermodynamic support to drive deep convection closer to the frontal boundary. For our forecast area, the surface front will be approaching from the north, coverage of showers and thunderstorms increasing as the evening progresses. MLCAPE close to 2000 j/kg and DCAPE values of 700 to 1000 will likely drive some strong thunderstorms through at least sunset. Cloud layer mean wind forecast is from 300 deg at 15 to 20 mph...so the added DCAPE would likely result is some respectable thunderstorm outflow surface gusts of double those wind values. An isolated pulse severe storm can't be ruled out, but with lack of upper level dynamic support, there does not appear to be an organized threat. Models gradually bring front through southern WV/VA during the overnight...winds becoming northerly on the back side of the front. Convergence along the front will likely result in lingering convection across the southern forecast area through the overnight but diminishing in intensity with time. Clouds will also linger, temperatures remaining mild, although some infiltration of dryer air north of Interstate 64 may allow for cooler readings farther north. On Sunday, the surface front is progged to stall, along or just south of the VA/NC border. Some drier air will push into northern portions of the forecast area, but will have trouble making inroads into this subtropical airmass. Scattered showers and thunderstorms will once again develop along the frontal zone Sunday afternoon, although expectation is for the greatest coverage to be across our southern CWA as opposed to the north. Temperatures will be more subdued (highs 70s mountains to lower 80s piedmont) per cloud cover which will likely be pretty extensive across the southern Appalachians along the frontal zone. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... A shallow upper trof over the northeast US will give way to building heights as a ridge amplifies over the eastern third of the country. This will allow surface high pressure over the Great Lakes to more eastward and briefly wedge down the east side of the Appalachians into the first part of next week. This will also act to squeeze the lingering frontal boundary over the region, and pieces of energy and some moisture from a tropical circulation along the Gulf Coast become entrained in the synoptic circulation over our region. This is trending guidance in a wetter direction and will bring an enhanced chance for showers/storms to our forecast for Sunday night through Monday, but expect developing southeasterly flow to create some downsloping conditions far west so will trim POPs accordingly. As the surface high continues to slide eastward on Tuesday the flow will become more southeasterly and should help confine the better for precipitation more to the southern Blue Ridge. The airmass will remain very moist through the period and there may be potential for some hydro issues due to locally excessive rainfall mainly Sunday night into Monday. With wedgelike conditions expect high temperatures to generally be well below normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... A broad, flat upper level ridge will be in place through the middle of next week with a surface Bermuda high established off the coast. This will keep a southerly flow of warm and moisture air coming into the region. Overall synoptic forcing is weak but diurnal heating in the unstable warm and moist airmass will help showers/storms bubble up especially from the Blue Ridge westward. By the end of the week a shallow trof will be moving through the Great Lakes region as a weak surface boundary pushes in our direction from the northwest. Energy and some additional moisture from a remnant tropical circulation also looks to get absorbed into the synoptic flow as it shifts to a more southwesterly direction ahead of the trof. This will enhance our precipitation chances and aerial coverage of showers/storms as we head into the weekend. Expect seasonally warm temperatures through the period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 740 PM EDT Saturday... Surface front extends from New Jersey to southern Missouri.This front will move into southern Virginia tonight then stall over extreme northern North Carolina on Sunday. Thunderstorms will be scattered along and just ahead of the front this evening. Wind gusts of 30 to 40 knots are possible with any of the stronger storms. As surface and low level winds turn to the north then east behind the front, ceilings will lower to IFR in the favored upslope areas along the east slopes of the Blue Ridge overnight. Models bring drier air into central Virginia behind the front on Sunday but low confidence that this will advance as far south as KROA or KLYH. Expect ceilings to lift back to VFR after sunrise on Sunday. Proximity of the front will also determine precipitation coverage...with greatest coverage of showers expected over the Carolinas and southern Appalachians Sunday. KDAN is the most likely TAF site to have showers Sunday afternoon. Extended aviation discussion... Sunday night through Tuesday easterly upslope flow deepens with widespread rain, along with IFR ceilings and MVFR visibilities, in the mountains and eastern foothills of the Appalachians. An unsettled week is expected with southeast wind flow resulting in low clouds and occasional showers through Thursday. MVFR cigs will likely persist through Thursday with potential for IFR conditions at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 407 AM EDT SAT AUG 6 2016 NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-070815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 407 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>034-043>047-058-059-070815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 407 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING TORRENTIAL DOWNPOURS AND COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...A FEW STORMS COULD BECOME SEVERE WITH ISOLATED DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 7:12 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT AUG 6 2016
VAZ035-045>047-070015-
BUCKINGHAM-APPOMATTOX-AMHERST-CAMPBELL-
712 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...SOUTHWESTERN BUCKINGHAM...AND
EASTERN CAMPBELL COUNTIES THROUGH 815 PM EDT...
AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MADISON HEIGHTS TO SPOUT
SPRING TO NEAR HIXBURG. MOVEMENT WAS SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
CONCORD...
RUSTBURG...
AND PAMPLIN CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3733 7848 3733 7852 3736 7856 3737 7858
3740 7859 3734 7860 3732 7863 3725 7868
3722 7873 3723 7878 3720 7880 3720 7882
3708 7888 3717 7905 3755 7921 3749 7886
3754 7865 3735 7845
TIME...MOT...LOC 2310Z 325DEG 37KT 3746 7913 3735 7889 3742 7865
RABSpecial weather statement, Aug 6, 7:17 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT SAT AUG 6 2016
VAZ034-045-070000-
CAMPBELL-BEDFORD-
717 PM EDT SAT AUG 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND EAST
CENTRAL BEDFORD COUNTIES...
AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HUDDLESTON...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
EVINGTON...
AND HODGES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3708 7915 3710 7921 3711 7920 3712 7921
3711 7922 3712 7925 3713 7925 3713 7926
3725 7955 3737 7946 3722 7907
TIME...MOT...LOC 2316Z 296DEG 20KT 3726 7942
RABSpecial weather statement, Aug 6, 8:03 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT SAT AUG 6 2016
VAZ058-059-070100-
CHARLOTTE-HALIFAX-
803 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES...
AT 802 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PHENIX TO NEAR CHARLOTTE COURT
HOUSE TO NEAR ABILENE. MOVEMENT WAS SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
DRAKES BRANCH...
AND WYLLIESBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3689 7849 3682 7855 3682 7871 3711 7887
3714 7885 3715 7866 3717 7863 3714 7859
3715 7855 3713 7851 3711 7850 3709 7848
3708 7844
TIME...MOT...LOC 0002Z 323DEG 15KT 3708 7878 3708 7862 3714 7850
RABSpecial weather statement, Aug 6, 8:21 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT SAT AUG 6 2016
VAZ033-034-044-045-070115-
CAMPBELL-BEDFORD-PITTSYLVANIA-FRANKLIN-
821 PM EDT SAT AUG 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PITTSYLVANIA...EAST CENTRAL FRANKLIN...SOUTHWESTERN CAMPBELL AND
SOUTH CENTRAL BEDFORD COUNTIES...
AT 821 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMITH MOUNTAIN
LAKE STATE PARK...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
GRETNA...
MT AIRY...
AND HUDDLESTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3704 7903 3704 7905 3706 7909 3679 7916
3680 7917 3711 7974 3723 7952 3706 7902
TIME...MOT...LOC 0021Z 289DEG 17KT 3710 7956
RABLocal storm report, Aug 6, 8:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SAT AUG 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 6 N EVINGTON 37.31N 79.28W
08/06/2016 CAMPBELL VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG TURKEY FOOT ROAD.
&&
16Special weather statement, Aug 6, 8:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 832 PM EDT SAT AUG 6 2016 VAZ033-043-070115- HENRY-FRANKLIN- 832 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND NORTHEASTERN HENRY COUNTIES... AT 831 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FERRUM... MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE EXPECTED. LOCATIONS IMPACTED INCLUDE... AXTON... SYDNORSVILLE... FERRUM... LEATHERWOOD... AND LAUREL PARK. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3687 8009 3698 7998 3686 7964 3662 7970 TIME...MOT...LOC 0031Z 279DEG 14KT 3689 7994 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:03 PM EDT | Special Weather Statement | RNK | Charlotte | 57 min |
| Aug 6, 8:21 PM EDT | Special Weather Statement | RNK | Pittsylvania | 54 min |
| Aug 6, 8:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 64 min |
| Aug 6, 8:50 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 55 min |
| Aug 6, 9:05 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 55 min |
| Aug 6, 9:39 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 66 min |
| Aug 6, 11:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 59 min |
| Aug 6, 10:29 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham, Stokes | 76 min |
| Aug 7, 11:36 AM EDT | Special Weather Statement | RNK | Alleghany, Watauga | 84 min |
| Aug 7, 11:41 AM EDT | Flash Flood Watch | RNK | Ashe, Watauga, Wilkes | 9 hr |
| Aug 7, 1:35 PM EDT | Special Weather Statement | RNK | Ashe | 55 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.